Jump to content
Important Survey - Please Participate ×

Xanax taper after 6 years


[Wo...]

Recommended Posts

Hello everyone. I'm new to the forum and looking for some support. I took Xanax every day for around 6 years. I never took huge doses but I took them habitually throughout the day, sometimes up to 4 times a day. The most I ever took was 2 or 2.5 mgs a day.

 

My doctor has been pushing me to taper for a long time. She doesn't really pose it as "up to me" and doesn't seem to care if the medication helps me or not. She's not really even a doctor, but a nurse practitioner with a speciality in psych. She writes endless scrips for shitty SSRIs and other useless pills that do nothing but make you fat. I realize I could just get a different doctor and stay on the benzo train for the rest of my life, but I want to see if I can face the world without them. It's become kind of a personal goal for myself.

 

Thankfully she's been pretty understanding about the whole "tapers can mess you up really bad" thing, and lets me go at my own pace.

 

I've made a lot of progress tapering over the past month or so. I've gone pretty fast, honestly. About a month ago I was taking 1 to 1.5 mgs a day. I was on .5 in the morning .5 at night with .5 in between if needed. Now I'm down to .75mg a day. I take .375 in the morning, .375 at night. I plan on reducing my doses slowly by .125 mgs. I know it's hard to be accurate with cutting pills, but I'd rather attempt this than go through the trouble of water titration or whatever.

 

I plan on reducing by .125 every 2 weeks or so. As soon as I feel stable at the new dose. The last time I dropped down, I noticed I got some weird gastrointestinal effects a couple days later. My stomach starts rumbling like crazy and I get really bad gas around the same time every evening. Weirdly (and thankfully) it only lasts for about half an hour or so, but ... Needless to say, Xanax tapering can impact your body in ways you never dreamed possible.

 

My doctor talked about switching me to Klonopin next time because it has a longer half life, but I don't even know if I should bother. Withdrawal hasn't been horrible on me yet. All I've noticed is some increased anxiety (obviously this is expected), slight insomnia once in a while, and the weird gas thing. Supply isn't an issue for me. I can stretch this out for as long or as short as I want. I just wondered if I'm going at a good pace, or if it seems like I'm going too fast. Is reducing by .125 every 2 weeks reasonable? Or should I be more careful since I've been on it for so long?

 

Honestly the hardest part is resisting the psychological addiction. I get the strong urge to find a new doctor who will keep me on these pills because they make reality feel like a dull haze and numb all my emotions. I wouldn't mind taking them for the rest of my life, but something inside me wants to try facing the world without them. It would also be really easy to get them on the streets where I'm from, so honestly resisting that temptation is harder than any of the physical symptoms.

 

Thank you for reading my long, possibly boring intro.

Link to comment
Share on other sites

Welcome to the forum!  We're glad to have you as a new member.  It sounds like your taper/withdrawal is going well with relatively minor symptoms.  These and even more major symptoms are temporary however, and they'll all go away as you heal.  Fast tapers tend to bring on worse symptoms than slower tapers.  As one who was on xanax for a long time, 13 years, I know how addicting it can be.  Getting off permanently wasn't easy for me, but believe me, it was worthwhile in the long run.  I'm almost 5 years off now.

 

You'll find plenty of information and support here.  Our members have gone through all aspects of withdrawal, and you're likely to see  people who understand what you're going through and can tell you what has worked for them.  For those who are currently tapering, we suggest reducing no faster than 5-10% every 10-14 days, and some taper even slower than that.  One exception: very short-term users of a few weeks or less may be able to taper faster than that.  Having some withdrawal symptoms is normal, especially near the end of a taper and for a month or so after discontinuing the medication.  The most common symptoms are anxiety and insomnia, but these are temporary and will go away in time.

 

Here are a few links you may find useful:

 

Withdrawal Support Board

 

The Ashton Manual is an authoritative source on what to expect in withdrawal and recovery.  Dr. Ashton is an expert in the field.  She describes and explains withdrawal symptoms in Chapter III, and there is also a section with withdrawal/taper schedules.

 

Please take the time to Create a Signature.  This will allow others to see where you are in the process so they can better support you.

 

Again, welcome!

 

:smitten:

 

 

Link to comment
Share on other sites

Welcome Wormheart! Like Megan I was on xanax a long time- 30 years to be exact.....I never planned to go off it but my doctor decided to stop prescribing  short acting benzos for  long term anxiety or panic disorder so I decided to try to get off the  xanax rather than switch over to the longer acting klonopin she offered me as an alternative. Now 5 1/2 months after taking my last xanax I can say I am so glad to be free of those pills and my dependence on them. Life is so much better without xanax. Yes I am still dealing with withdrawal side effects but I believe someday soon I will be fully healed. It is worth it!!  The key is to taper off at a pace your body can handle. Best of luck to you!!
Link to comment
Share on other sites

×
×
  • Create New...